Texas, 2022

High Wind in Texas, December 12, 2022

December 12, 2022 · NWS EPZ · 1 event in 1 county or zone

A strong upper low was moving out of the Great Basin with a 120+ knot jet crossing southern New Mexico. In addition to the upper low, a lee side low developed over eastern Colorado and helped to bring wind gusts over 60 mph to parts of El Paso County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving out of the Great Basin with a 120+ knot jet crossing southern New Mexico. In addition to the upper low, a lee side low developed over eastern Colorado and helped to bring wind gusts over 60 mph to parts of El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 12, 10:47 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 12, 10:47 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1047 AM MST Mon Dec 12 2022

...New AVIATION...

.SYNOPSIS...
Issued at 315 AM MST Mon Dec 12 2022

Fair weather conditions will end this morning as a strong upper
level system moves into southern New Mexico and far west Texas.
Strong gusty winds, rain and snow showers, and cold temperatures are
expected today and tomorrow. Weather conditions improve on Wednesday,
but breezy winds and cold temperatures continue. For the second
half of the week, below average temperatures persist across the
area. There is potential for another upper level system this
weekend, but there is much uncertainty with the forecast at this
point. Anyways, it appears the cold weather remains in the
forecast.

&&

.SHORT TERM...
(Today and tonight)
Issued at 315 AM MST Mon Dec 12 2022

We hope you enjoyed Sunday's weather because the nice, mild weather
is about to come to a screeching halt. Our much advertised, rather
large, UL low has two centers as of 1AM. One over NE NV and the
other diving down the Pacific Coast near the Bay area. These two
lows are expected to phase/merge throughout the day today as the
overall trough shifts east. This will increase flow throughout the
entire column while deepening a lee low over eastern CO with a
trough axis trailing down the front range of the Central Mountains.
As we have mentioned for several days now, this means a windy day is
upon us. Not much has changed in overall thinking over the past few
days, and I have inherited a very good set of products from the day
and evening shifts. These products include a wind advisory for most
areas plus a high wind warning for the Sacramento Mountains as well
as a winter weather advisory for the Gila, Sacs, and areas west of
the divide, excluding Luna County.

With respect to winds, the winds look to ramp up toward morning
initially for east slope areas and higher elevations before picking
up area wide by mid-day. The strongest winds will be ahead of the
front and generally from the Bootheel, the entire Rio Grande Valley,
the Tularosa Basin, and Sacramento Mountains. Our Texas zones look
to be the lighter side, but still strong enough to warrant advisory
level winds. Top gusts still look to occur with FROPA and along east
slope areas though the threat for severe gusts outside of the Sacs
looks to have diminished. The front looks to pass west to east
starting at the AZ border around 18z and clearing into MAF's CWA by
3z. That places FROPA at El Paso around or just after sunset. After
a quick burst of stronger winds with FROPA, winds look to subside
for the remainder of the night though likely remaining elevated for
east slope areas. With temperatures falling, it will feel quite raw
tonight. The winds may also pick up some blowing dust. The Air
Quality Model shows the playa over Northern Chihuahua picking up
dust and bringing it into the El Paso Metro this afternoon prior to
FROPA. I'm not sure how dust sources will respond today, but just in
case, I elected to add patchy blowing dust to this area.

The other issue with this system will be precipitation. This system
will not have a good moisture tap, but favorable position relative
to the upper jet and strong frontogenetical forcing will be enough
to generate at least scattered showers. The best chance for precip
will be along and behind the front, and especially for areas west of
the Divide. Areas east of the divide will see the system lose some
of its moisture and thus see weaker coverage of shower activity. The
NAM Nest is quicker to shut down precip than the HRRR and GFS, so
after that initial band of precip, it's not entirely clear how long
precip will linger into the overnight hours and early Tuesday. GFS
doesn't completely end precip until Tuesday afternoon.

Snow levels will start off around 6500 feet but will fall to around
4500 feet behind the front, then the desert floor for most New
Mexico lowland locations after dark toward morning. Since conditions
will be colder west of the Divide, they stand the best chance for
accumulating snow while areas along the Rio Grande may see a rain-
snow mix though accumulations are unlikely. Forecast low for El Paso
is 39, so it may be hard to see any snow within the metro except for
Transmountain Pass. The mountains, of course, will be colder, so a
few to several inches will be possible there, especially for the
Gila. Latest data has raised totals for the Sacs, and a few
locations could near warning criteria. The HRRR and NAM Nest have
certainly ramped things up, but NBM 90th percentile only shows 5.5"
of snow for Cloudcroft. It's definitely something worth noting to
the next shift to monitor for possible upgrade to a warning. With
the strong winds, blowing snow may exacerbate any snow hazards for
our mountains.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 315 AM MST Mon Dec 12 2022

On Tuesday morning, the strong upper level system slowly starts to
move away from the area as the core of the system keeps its east-
northeast trajectory into the Northern Plains. Residual rain and
snow showers are expected on Tuesday morning. Area mountains have
the best chances of some showers due to orographics enhancing low
level dynamics. Anyways, accumulations will be light on Tuesday
morning as most of the moisture has been used up on the previous
day. However, the HREF members continue to show up to another inch
in the higher elevations of the Sacramento Mountains. The main
concern on Tuesday will be gusty winds again as the pressure
gradient remains tight due to the new development of another lee
cyclone in northeastern NM. Plus we remain under the strong upper
level jet at 250 mb with speeds greater than 120 kts. Winds across
the whole region will be below advisory criteria, except for
Hudspeth county and the Otero Mesa which will be flirting with
very windy conditions.

Conditions improve considerably by Wednesday as a northwesterly
flow settles in. This pattern continues to advect cold air into
keeping cold temperatures through the second half of the week.
Afternoon temperatures will remain well below normal through this
period too. Morning wind chills will be dangerous, especially in
the Sacramento Mountains and the Gila region where values below 0F
are possible due to the breezy conditions early on Wednesday
morning. The lowlands will have wind chills in the 10s too.
Morning wind chills won't improve much through the rest of the
week.

Models have had a hard time figuring out the weather pattern for
this weekend. Each run has shown very different solutions over the
past couple of days. Thus there is much uncertainty going from
Friday through early next week. The deterministic GFS brings some
precip chances on Friday, but the ECMWF and CMC plus the
GEFS/ECMWF ensemble members have dry solutions. Thus, Friday
should be in the drier side, but we would likely have a mostly
cloudy day. GFS and CMC have a more progressive pattern swinging
a shortwave trough while the EC is way slower with the same
system. Thus, kept the NBM guidance with low POPs through the
weekend. What is a bit more certain is that cool temperatures
remain through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1038 AM MST Mon Dec 12 2022

VFR conditions are expected with periods of MVFR possible this
afternoon and evening. Skies mostly SKC, will become BKN/OVC with
CIGS dropping as low as 030 along and behind a strong cold front
that will move through the area. This front and clouds will bring
with it SHRA during the afternoon/evening hours, confidence for
KLRU/KELP decreases after 00Z. Rain may also mix with or change
over to snow for KDMN/KTCS this evening, with a few snow flakes
(flurries) possible tomorrow morning for KELP/KLRU.

We will also see very strong winds today out of the SW with peak
speeds of 25-30 knots and gusts over 35 knots for all terminals.
Blowing dust may be possible at KELP/KDMN/KLRU during the
afternoon hours. FROPA expected at KELP between 23-04Z this
evening with winds turning to the W/NW with gusts above 35-40
knots possible. Winds will decrease behind the cold front,
dropping to the 15-20 knot range after 06Z.

&&

.FIRE WEATHER...
Issued at 315 AM MST Mon Dec 12 2022

A very windy day is expected today, especially for much of our New
Mexico domain. A powerful storm will bring an increase in winds this
afternoon with winds peaking around 20 to 30 MPH along with higher
gusts, especially across the Sacramento Mountains. Min RH values in
eastern areas will drop into the mid teens while western areas
fall into the 30s and 40s as cooler and more humid air moves in with
a stout cold front. Winds will peak with frontal passage before
decreasing late afternoon and evening, staying breezy for high
elevations and east slope areas. We will also a chance for
precipitation this afternoon and tonight with the best chance near
the AZ border. Snow levels start off around 6500' before decrease to
4000-4500' toward morning. This will allow some possibility for
accumulating snow in the lowlands west of the Divide. The mountains
will see a few inches of snow. A much cooler and breezy day is
expected for Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  65  37  51  32 /  10  40  10   0
Sierra Blanca            64  33  46  27 /   0  20   0   0
Las Cruces               56  29  45  23 /  30  40  10   0
Alamogordo               60  26  46  21 /  40  50  10   0
Cloudcroft               36  14  23  11 /  40  50  20   0
Truth or Consequences    50  28  44  24 /  40  20  10   0
Silver City              42  23  34  20 /  90  50  20   0
Deming                   53  28  44  22 /  70  50  10   0
Lordsburg                48  27  41  21 / 100  70  20   0
West El Paso Metro       63  34  49  30 /  10  40  10   0
Dell City                65  32  49  25 /   0  10   0   0
Fort Hancock             69  35  52  28 /   0  20  10   0
Loma Linda               58  30  42  25 /   0  20  10   0
Fabens                   67  35  51  28 /   0  50  10   0
Santa Teresa             59  31  47  26 /  10  50  10   0
White Sands HQ           59  33  46  28 /  20  40  10   0
Jornada Range            55  28  45  19 /  30  20  10   0
Hatch                    55  28  46  21 /  40  20  10   0
Columbus                 57  32  46  27 /  60  70  10   0
Orogrande                60  31  47  24 /  10  50  10   0
Mayhill                  48  21  34  19 /  30  50  10   0
Mescalero                47  19  34  16 /  40  50  20   0
Timberon                 46  18  33  14 /  20  50  10   0
Winston                  43  22  36  19 /  60  20  10   0
Hillsboro                48  24  42  19 /  60  20  10   0
Spaceport                53  25  46  18 /  30  20  10   0
Lake Roberts             40  15  33  11 /  90  40  20   0
Hurley                   47  25  39  20 /  90  60  20   0
Cliff                    47  17  42  11 / 100  60  20   0
Mule Creek               38  23  35  17 / 100  70  30   0
Faywood                  47  25  40  21 /  80  50  10   0
Animas                   50  27  44  18 /  90  60  20   0
Hachita                  53  27  44  18 /  80  60  20   0
Antelope Wells           53  31  46  21 /  80  80  20   0
Cloverdale               44  28  39  21 /  90  70  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 11 PM MST this evening for TXZ418>424.

NM...Winter Weather Advisory until 8 AM MST Tuesday for NMZ401-402-
     404>406.

     Wind Advisory until 11 PM MST this evening for NMZ402>413-417.

     High Wind Warning until 11 PM MST this evening for NMZ414>416.

     Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
     Tuesday for NMZ414-415.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...38-Rogers
Hazardous weather outlook, Dec 12, 5:10 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
510 AM MST Mon Dec 12 2022

NMZ401>417-TXZ418>424-131215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
510 AM MST Mon Dec 12 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A potent storm system will affect the area today:

Winds: 25 to 40 MPH winds with gusts 50-60 MPH, especially for
mountain areas. Areas of blowing dust are possible.

Snow: 2 to 5 inches of snow will be possible in the Gila and
Sacramento Mountains. Lowlands west of the Continental Divide may
see up to an inch of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
December 12, 12:00 PM MST to 6:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 66 mph was recorded at the El Paso Airport. South Franklin Peak had a peak gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069540.